Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 93, NWS La Crosse, WI

August 7, 2019Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 7, 2019, 7:42 PM CDT for Adams County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 7:42 PM CDT (00:42 UTC)
Expired
Aug 7, 2019, 8:30 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adams County, WI

The radar

The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:42 PM CDTTSTM WND GST 501 S Arkdale, WIESTIMATED 40 TO 50 MPH WIND GUSTS.
Aug 7, 7:53 PM CDTTSTM WND DMG2 Ene Friendship, WISEVERAL TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS53 KARX 080042
SVRARX
WIC001-080130-
/O.NEW.KARX.SV.W.0093.190808T0042Z-190808T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
742 PM CDT Wed Aug 7 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Adams County in central Wisconsin...

* Until 830 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located 9 miles north of
  Friendship, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Adams County, including the following locations...
  Arkdale, Lake Arrowhead, Colburn, Highways 13 And 21, County Roads
  G And O, County Roads G And M and The Colburn Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 8960 4399 8996 4401 9001 4402 9000
      4404 9001 4425 8983 4425 8960
TIME...MOT...LOC 0042Z 289DEG 35KT 4410 8976 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
937 
WWUS53 KARX 080104
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
804 PM CDT Wed Aug 7 2019

WIC001-080130-
/O.CON.KARX.SV.W.0093.000000T0000Z-190808T0130Z/
Adams WI-
804 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN ADAMS COUNTY...

At 803 PM CDT, a severe thunderstorm was located 10 miles north of
Westfield, or 10 miles west of Wautoma, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Friendship, Adams, Strongs Prairie, Big Flats, Colburn, Lake 
Sherwood, and Roche A Cri State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 8960 4399 8996 4401 9001 4402 9000
      4404 9001 4425 8983 4425 8960
TIME...MOT...LOC 0103Z 289DEG 35KT 4403 8949 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
179 
WWUS53 KARX 080118
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
818 PM CDT Wed Aug 7 2019

WIC001-080130-
/O.CON.KARX.SV.W.0093.000000T0000Z-190808T0130Z/
Adams WI-
818 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL ADAMS COUNTY...

At 817 PM CDT, a severe thunderstorm was located near Westfield, or
14 miles southeast of Friendship, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of 
central Adams County, including the following locations... 
Cottonville, The Preston Cliffs, and Grand Marsh

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 8960 4399 8996 4401 9001 4402 9000
      4404 9001 4413 8992 4408 8960
TIME...MOT...LOC 0117Z 302DEG 28KT 4385 8959 

HAIL...1.00IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:02 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 6:02 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
602 PM CDT Wed Aug 7 2019

.SHORT TERM...(This evening through Saturday Night)
Issued at 259 PM CDT Wed Aug 7 2019

At 3 PM, a scattered thunderstorms were developing along a cold
front which extended from Dodge Center MN to Wausau WI. There was
an isolated severe storm in Jackson and Monroe counties in central
Wisconsin. Further north, a shortwave trough was generating
scattered storms across northern Wisconsin. A few of these storms
were severe in northeast Wisconsin.

For late this afternoon and evening, the 07.12z models are in good
agreement that the deep (0-6 km) shear will remain weak. The
0-3 km shear will be in the 20 to 25 knot range and 0-1 km ML CAPE
will range from 1500 to 2000 J/kg. Due to this, expect isolated
strong to severe storms through 8 PM across north-central and
central Wisconsin. The main threats will be hail up to quarters
and damaging winds.

High pressure will then provide dry weather through Friday night.
High temperatures will range from lower 70s to lower 80s. Low
temperatures will range from the upper 40s to upper 50s.

The chances of showers and storms will return to the forecast for
Saturday afternoon and night. While the shear is favorable for
supercells, the instability does not look good at this time.

.LONG TERM...(Sunday through Wednesday)
Issued at 259 PM CDT Wed Aug 7 2019

A cold front will move through the area Saturday night/Sunday
morning, bringing with it shower/storm chances. At this time,
instability looks to be limited due to a drier airmass expected to
be in place and the time of arrival. Thereafter, upper-level ridging
will become more zonal, which should keep temperatures seasonable
for the beginning of next week. A few shortwave troughs may bring
shower/storm chances Monday through Wednesday, but exact timing and
location will need to be refined as we get closer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 602 PM CDT Wed Aug 7 2019

The cold front is progressing across the area at this time.
Expecting that it will be past both airports by 08.00Z allowing
the winds to have come around to the west/northwest and diminish
with a weaker gradient behind the front. The showers and storms
along the front should stay across central Wisconsin and do not
plan to include the mention of any rain in either forecast. Behind
the front, looking for just some high clouds through the overnight
hours with scattered diurnal cumulus Thursday afternoon. Enough of
a breeze to prevent fog formation, except in the east/west
valleys, so will have VFR forecasts for both sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Batzek
AVIATION...04
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Wed Aug 7 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. A few
could be strong, potentially severe. Main threats include hail
and locally strong winds. The higher threat currently lies along
and north and east of Interstate 94, but could spread farther
south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are occasional small storm chances from Saturday into next
week. Severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few local spotter groups could be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 7, 5:20 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Wed Aug 7 2019

WIZ017-029-072315-
Taylor-Clark-
520 PM CDT Wed Aug 7 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
SOUTHERN TAYLOR COUNTIES...

At 518 PM CDT, strong thunderstorms were clustered 7 miles northwest
of Greenwood, or 20 miles north of Neillsville, moving east at 30
mph.

Winds in excess of 40 mph and penny size hail are possible with
these storms.

Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Longwood, Reseburg,
Stetsonville, Goodrich, Withee, Gilman, Curtiss, and Lublin.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4522 9005 4512 9004 4512 9020 4503 9020
      4503 9031 4467 9032 4479 9092 4528 9092
TIME...MOT...LOC 2218Z 285DEG 25KT 4486 9068

CA
Special weather statement, Aug 7, 5:40 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
540 PM CDT Wed Aug 7 2019

WIZ033-034-072330-
Jackson-Trempealeau-
540 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...

At 539 PM CDT, a strong thunderstorm was located over Price, or 17
miles northeast of Whitehall, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Osseo, Price, Alma Center, Levis and Requa.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4443 9092 4459 9140 4460 9138 4460 9092
TIME...MOT...LOC 2239Z 287DEG 24KT 4457 9110

CA
Local storm report, Aug 7, 5:58 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     3 SW SPENCER            44.71N 90.34W
08/07/2019  E50 MPH          CLARK              WI   TRAINED SPOTTER

&&

CA
Local storm report, Aug 7, 6:05 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 SW SPENCER            44.71N 90.34W
08/07/2019  E60 MPH          CLARK              WI   TRAINED SPOTTER

            SOME SMALL BRANCHES DOWN.

&&

CA
Special weather statement, Aug 7, 6:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 PM CDT Wed Aug 7 2019

WIZ034-080030-
Jackson-
634 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON COUNTY...

At 634 PM CDT, a strong thunderstorm was located near Hatfield, or 12
miles east of Black River Falls, moving southeast at 40 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hatfield, City Point, East Fork Campground, The Black River
Correctional Center, Bear Bluff Township, Potters Flowage, Lake
Arbutus, Seventeen Flowage and Pray.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4416 9041 4438 9081 4442 9080 4442 9032
      4416 9031
TIME...MOT...LOC 2334Z 295DEG 34KT 4437 9062

CA
Special weather statement, Aug 7, 7:25 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
725 PM CDT Wed Aug 7 2019

WIZ043-044-080130-
Juneau-Adams-
725 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JUNEAU AND ADAMS
COUNTIES...

At 724 PM CDT, a strong thunderstorm was located 7 miles northeast of
Necedah, or 12 miles northwest of Friendship, moving southeast at 45
mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Friendship, Adams, Necedah, New Rome, Strongs Prairie, Big Flats,
Colburn, New Miner, Lake Sherwood, The Preston Cliffs, Grand Marsh,
Roche A Cri State Park, Petenwell Dam, Arkdale and Lake Arrowhead.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4410 9019 4425 9011 4425 8960 4382 8960
TIME...MOT...LOC 0024Z 299DEG 40KT 4411 8998

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM CDTSpecial Weather StatementARXAdams65 min
Aug 7, 7:51 PM CDTSpecial Weather StatementARXMonroe39 min
Aug 7, 8:22 PM CDTSevere Thunderstorm WarningARXAdams38 min
Aug 7, 8:49 PM CDTSpecial Weather StatementARXRichland26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.